Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Shreveport, LA

January 5, 1998Smith County, Texas

NWS Shreveport, LA issued this flash flood warning at Jan 5, 1998, 11:23 PM CST for Smith County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 1998, 11:23 PM CST (05:23 UTC)
Expired
Jan 6, 1998, 2:30 AM CST
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 060524
FFWSHV
TXC423-060830-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 PM CST MON JAN 5 1998
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  230 AM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...SMITH COUNTY
 
AT 1123 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM OVER SMITH COUNTY NEAR TYLER THAT WAS PRODUCING
RAINFALL AMOUNTS IN EXCESS OF 3 INCHES PER HOUR WHICH HAS AND WILL
CONTINUE TO CAUSE FLASH FLOODING.
 
SOME WATER NEAR 1 FOOT DEEP WAS REPORTED OVER HIGHWAY 31 NEAR
CHANDLER IN SMITH COUNTY.
 
THE SEVERE THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 20 MPH AND
WILL CONTINUE TO TRACK FROM NEAR TYLER TO WINONA. THE HEAVY RAIN
WILL CAUSE RAPID RISES OVER ROADWAYS AND BRIDGES IN LOW CROSSINGS.
THE STORM ALSO MAY PRODUCE A TORNADO ALONG WITH WINDS IN EXCESS OF
70 MPH AND LARGE HAIL THE SIZE OF NICKLES OR LARGER.
 
...A TORNADO WARNING CONTINUES IN EFFECT UNTIL 1145 PM CST FOR
SMITH COUNTY TEXAS...POSSIBLE TORNADO OVER NORTHWEST TYLER AT
1123 PM CST MOVING TO THE NORTHEAST AT 20 MPH...
 
...A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR NORTHEAST TEXAS
THROUGH TONIGHT...
 
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO dNOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
 
6
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 5, 9:15 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 5, 9:15 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
915 PM CST MON JAN 5 1998

STORMS CONTINUE TO DEVELOP IN CENTRAL TX AND MOVING EAST NORTHEAST.
CURRENTLY ONLY ISOLATED THUNDERSTORMS ARE LOCATED IN NORTHEAST TEXAS
BUT AN INCREASE IS EXPECTED LATER TONIGHT.  INVITATIONS HAVE BEEN SENT
OUT TO THE MIDNIGHT SHIFT FOR A THUNDEROUS PARTY.  SO UNTIL THEN WILL
ONLY DO A MINOR DRESSING TO THE FORECAST.

ELEVEN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 6:51 PM CSTSevere Thunderstorm WarningSHVAngelina54 min
Jan 5, 10:48 PM CSTTornado WarningSHVSmith57 min
Jan 5, 11:43 PM CSTTornado WarningSHVSmith32 min
Jan 5, 11:46 PM CSTTornado WarningSHVUpshur59 min
Jan 5, 11:53 PM CSTSevere Thunderstorm WarningSHVGregg52 min
Jan 6, 12:28 AM CSTSevere Thunderstorm WarningSHVCass62 min
Jan 6, 12:33 AM CSTSevere Thunderstorm WarningSHVHarrison, Marion57 min
Jan 6, 1:00 AM CSTFlash Flood WarningSHVGregg, Upshur3 hr
Jan 6, 1:22 AM CSTSevere Thunderstorm WarningSHVBowie53 min
Jan 6, 1:26 AM CSTSevere Thunderstorm WarningSHVGregg49 min
Jan 6, 1:53 AM CSTFlash Flood WarningSHVCass, Marion3 hr
Jan 6, 2:36 AM CSTFlash Flood WarningSHVBowie3 hr
Jan 6, 5:25 AM CSTSevere Thunderstorm WarningSHVPanola65 min
Jan 6, 12:10 PM CSTFlash Flood WarningSHVSabine, San Augustine, Shelby4 hr
Jan 6, 2:34 PM CSTFlash Flood WarningSHVSmith3 hr
Jan 6, 3:00 PM CSTFlash Flood WarningSHVAngelina3 hr

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.